Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 349, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 8, 2012, 5:37 PM EDT for Durham County, Orange County, North Carolina. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 8, 2012, 5:37 PM EDT (21:37 UTC)
- Expired
- Sep 8, 2012, 6:03 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Durham County, NC, Orange County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 5:45 PM EDT | TSTM WND DMG | 1 Nne Durham, NC | POWER LINES DOWN ALONG DUKE STREET. |
| Sep 8, 5:45 PM EDT | TSTM WND DMG | 3 N Durham, NC | TREE DOWN ON 1300 BLOCK OF BROAD STREET. |
| Sep 8, 5:45 PM EDT | TSTM WND DMG | 3 Nne Durham, NC | TREE BLOWN DOWN NEAR AVONDALE AND INTERSTATE 85. HIGHWAY AT A STANDSTILL IN BOTH DIRECTIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:48 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 305 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
699
WUUS52 KRAH 082137
SVRRAH
NCC063-135-082215-
/O.NEW.KRAH.SV.W.0349.120908T2137Z-120908T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
537 PM EDT SAT SEP 8 2012
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DURHAM COUNTY IN CENTRAL NORTH CAROLINA
EASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 615 PM EDT
* AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER DURHAM...MOVING NORTHEAST AT 25 MPH.
QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GORMAN...
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 263 AND 270.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 165 AND 183.
THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 8 AND 16.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3609 7881 3608 7879 3607 7879 3607 7875
3606 7875 3603 7875 3593 7882 3594 7909
3618 7910 3624 7880
TIME...MOT...LOC 2137Z 247DEG 21KT 3602 7896
$$
ELLIS3 follow-up statements
102
WWUS52 KRAH 082147
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT SAT SEP 8 2012
NCC135-082157-
/O.CAN.KRAH.SV.W.0349.000000T0000Z-120908T2215Z/
ORANGE NC-
547 PM EDT SAT SEP 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ORANGE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
THE WARNING IS NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 263 AND 270.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 165 AND 170.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3609 7881 3608 7879 3607 7879 3607 7875
3603 7875 3593 7882 3594 7900 3620 7896
3621 7894 3624 7880
TIME...MOT...LOC 2147Z 247DEG 21KT 3604 7889
$$
NCC063-082215-
/O.CON.KRAH.SV.W.0349.000000T0000Z-120908T2215Z/
DURHAM NC-
547 PM EDT SAT SEP 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR DURHAM COUNTY...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
DURHAM...MOVING NORTHEAST AT 25 MPH.
HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... GORMAN AND BAHAMA.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 172 AND 183.
THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 8 AND 16.
LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3609 7881 3608 7879 3607 7879 3607 7875
3603 7875 3593 7882 3594 7900 3620 7896
3621 7894 3624 7880
TIME...MOT...LOC 2147Z 247DEG 21KT 3604 7889
$$
ELLIS296
WWUS52 KRAH 082159
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT SAT SEP 8 2012
NCC063-082215-
/O.CON.KRAH.SV.W.0349.000000T0000Z-120908T2215Z/
DURHAM NC-
559 PM EDT SAT SEP 8 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EASTERN DURHAM COUNTY...
AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
GORMAN...OR 7 MILES NORTHEAST OF DURHAM...MOVING NORTHEAST AT 15 MPH.
HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 177 AND 183.
THIS INCLUDES THE DURHAM FREEWAY BETWEEN EXITS 8 AND 12.
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3609 7881 3608 7879 3607 7879 3607 7875
3603 7875 3593 7882 3594 7890 3620 7890
3622 7889 3624 7881
TIME...MOT...LOC 2200Z 246DEG 13KT 3607 7881
$$
ELLIS199
WWUS52 KRAH 082203
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT SAT SEP 8 2012
NCC063-082213-
/O.CAN.KRAH.SV.W.0349.000000T0000Z-120908T2215Z/
DURHAM NC-
603 PM EDT SAT SEP 8 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DURHAM COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT.
IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.
WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3609 7881 3608 7879 3607 7879 3607 7875
3603 7875 3593 7882 3594 7890 3620 7890
3622 7889 3624 7881
TIME...MOT...LOC 2203Z 246DEG 13KT 3607 7880
$$
ELLISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:46 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Sep 8, 2:46 PM EDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 246 PM EDT SAT SEP 8 2012 .SYNOPSIS... A STRONG COLD FRONT WILL MOVE EAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING. MUCH COOLER AND DRIER CONDITIONS WILL PREVAIL IN THE WAKE OF THE FRONT SUNDAY THROUGH EARLY NEXT WEEK AS HIGH PRESSURE BUILDS INTO THE REGION. && .NEAR TERM /LATE AFTERNOON THROUGH TONIGHT/... AS OF 250 PM SATURDAY... HEATING OF MOIST AIR MASS HAS RESULTED IN MODERATE INSTABILITY WITH SBCAPE VALUES IN THE 3000-3500 J/KG RANGE AND MLCAPE 100-1500 J/KG. BULK SHEAR REMAINS WEAK...MAINLY LESS THAN 20 KTS...EXCEPT OVER THE FAR NW-NORTHERN SECTIONS WHERE 25KTS OF SHEAR OBSERVED. APPROACH OF A MID LEVEL TROUGH AND ATTENDANT SURFACE FRONT HAS HELPED TO SPARK A BROKEN LINE OF CONVECTION IN THE HIGHER TERRAIN OF WESTERN NC. AS THESE STORMS ENTER THE WESTERN PIEDMONT WHERE THE MODERATELY UNSTABLE AIR MASS RESIDES...EXPECT TO SEE STORMS INCREASE IN INTENSITY...WITH SCATTERED SEVERE STORMS PROBABLE. AXIS OF DOWNDRAFT CAPE 1000-1200 J/KG EXTENDS N-S ACROSS CENTRAL NC. SINCE SHEAR IS MARGINAL TO WEAK...EXPECT MAIN SEVERE WEATHER HAZARD TO BE DAMAGING WINDS AND LESS SO TORNADO. ANY STORMS WITH SUSTAINED UPDRAFTS AND EXHIBIT SOME ROTATION MAY ALSO PRODUCE LARGE HAIL (QUARTERS TO PING PONG BALL SIZE). TIMING STILL LOOKS ON TRACK WITH BULK OF CONVECTION OCCURRING IN THE WESTERN PIEDMONT THROUGH 7-8 PM...AND ACROSS THE EASTERN PIEDMONT-SANDHILLS AND COASTAL PLAIN 4 PM -10 PM. SURFACE COLD FRONT PROJECTED TO ENTER THE WESTERN COUNTIES BETWEEN 8 PM AND 11 PM...AND EXIT THE COASTAL PLAIN AFTER 2 AM. RH CROSS SECTIONS SUGGEST CLOUDS STICK AROUND FOR A GOOD PART OF THE NIGHT...WITH CLEARING SKIES PROBABLE IN THE NW PIEDMONT PRIOR TO DAYBREAK. ALSO...LOW LEVEL WIND FIELD MAINLY NW THROUGH 12Z. THIS TYPE OF FLOW USUALLY OFFSETS INITIAL COLD AIR SURGE. WITH CLOUDS STICKING AROUND LONGER THAN EARLIER THINKING AND LOW LEVEL CAA LIKELY NOT COMMENCING UNTIL CLOSER TO DAYBREAK...HAVE RAISED MIN TEMPS UP A COUPLE OF DEGREES FROM PREVIOUS FORECAST. MIN TEMPS LOWER-MID 60S NW TO AROUND 70 SE. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... AS OF 246 PM SUNDAY... INITIAL MID LEVEL TROUGH AND SURFACE FRONT WILL EXIT THE REGION EARLY SUNDAY. NW FLOW AND SUBSIDENCE IN THE WAKE OF THE TROUGH WILL LEAD TO A DECREASE IN CLOUDINESS DURING THE MORNING HOURS. EXPECT MOST LOCALES TO HAVE SUNNY SKIES BY EARLY AFTERNOON. LOW LEVEL FLOW BECOMES MORE NLY...ADVECTING COOLER AIR MASS INTO THE REGION. EXPECT TEMPS TO EXPERIENCE A SLIGHTLY BELOW NORMAL DIURNAL TEMP RANGE DUE TO THIS COLD AIR ADVECTION. AFTERNOON TEMPS IN THE 70S TO NEAR 80 NORTH TO THE LOWER 80S SOUTH APPEAR ON TARGET AT THIS TIME. A SECONDARY MID LEVEL TROUGH AND ATTENDANT SURFACE BOUNDARY WILL SWEEP ACROSS THE REGION LATE SUNDAY AND SUNDAY EVENING. THIS FEATURE MAY BE ACCOMPANIED BY A THIN BAND OF MID LEVEL CLOUDS. NLY FLOW WILL CONTINUE TO ADVECT COOLER AIR INTO THE REGION AS THE 805MB THERMAL TROUGH IS PROJECTED TO BUILD DOWN INTO OUR REGION SUNDAY NIGHT. MIN TEMPS IN THE MID 50S NORTH TO UPPER 50S/NEAR 60 SOUTH. && .LONG TERM /MONDAY THROUGH SATURDAY/... AS OF 110 PM SATURDAY... FOR THE PERIOD MONDAY THROUGH TUESDAY...THE TROUGH AXIS ALOFT... WITH THE JET AXIS...MOVES EAST MONDAY...AND DESPITE A MID-LEVEL SHORTWAVE FORECAST TO MOVE INTO CENTRAL NORTH CAROLINA MONDAY NIGHT...THE OVERALL AIR MASS IS DRY. PRECIPITABLE WATER VALUES ARE FORECAST TO FALL TO AROUND 0.75 INCH THROUGHOUT CENTRAL NORTH CAROLINA BY EARLY MONDAY...REMAINING THERE THROUGH TUESDAY. THE GFS IS DRIER AROUND 850MB THAN THE NAM...WHICH FORECASTS SOME LINGERING 850MB THETA-E IN THE WESTERN PIEDMONT MONDAY AND ACROSS AREAS SOUTH OF U.S. 64 TUESDAY...AND IF THE NAM VERIFIES...THERE WILL BE THE POTENTIAL FOR SCATTERED TO POSSIBLY BRIEFLY BROKEN HIGH-BASED CUMULUS IN THOSE AREAS DURING THE VERY LATE MORNING INTO THE AFTERNOON. THE SURFACE GRADIENT IS MODEST ESPECIALLY ACROSS AREAS EAST OF U.S. 1 MONDAY MORNING...AND BASED ON THE AVAILABLE WIND ABOVE THE INVERSION MONDAY MORNING ON BUFR SOUNDINGS...THERE SHOULD BE A FEW WIND GUSTS IN THE MID TO UPPER TEENS KNOTS FROM MID-MORNING INTO EARLY AFTERNOON. THE SAME BASIC PATTERN SHOULD EXIST TUESDAY MORNING...BUT WITH THE SPEEDS TWO OR THREE KNOTS LESS AS THE MORNING GRADIENT IS NOT SO TIGHT AND 925MB WINDS DECREASE SLIGHTLY AT THAT TIME COMPARED TO EARLY MONDAY. 1000-850MB THICKNESSES SUGGEST HIGHS A SHADE UNDER MOS GUIDANCE FOR MONDAY AND TUESDAY...AND THE OVERALL TREND OVER THE LAST SEVERAL MODEL RUNS HAS BEEN COOLER. ONLY WENT ABOUT A DEGREE OR SO COOLER...THOUGH...DUE TO EXPECTED SUN EVEN IF SOME CU DEVELOPS. OVERNIGHT LOWS MONDAY NIGHT SHOULD BE MOSTLY IN THE LOWER TO MID 50S...STAYING ABOVE THE VERY COOL MET MOS MIN AT KRWI FOR NOW DUE TO THE GRADIENT MONDAY NIGHT. AREAS TOWARD KLHZ AND KHNZ...THOUGH...COULD SEE LOWS CLOSER TO 50. FOR THE PERIOD TUESDAY NIGHT THROUGH SATURDAY...LONG-TERM GUIDANCE CONTINUES GRADUALLY BUILDING HEIGHTS ALOFT OVER CENTRAL NORTH CAROLINA DURING THE MIDDLE AND THE END THE OF WEEK...EVENTUALLY SLIDING THE RIDGE AXIS ALOFT EAST BY SATURDAY. SURFACE RIDGING WILL PERSIST OVER THE GULF COAST FOR MUCH OF THIS PERIOD...AND A DRY NORTHWEST FLOW ALOFT WILL CONTINUE TO KEEP CHANCES FOR ANY RAIN MINIMAL INTO FRIDAY. AS THE RIDGE AXIS MOVES EAST...SOUTHWEST FLOW ALOFT SHOULD INCREASE OVERALL MOISTURE SOME...BUT DEGREE OF RETURN OF MUCH HIGHER SURFACE DEW POINTS MAY BE LIMITED BY CONTINUED SURFACE RIDGING ALONG THE GULF COAST. THE GFS FORECASTS MORE OF A WEAK SURFACE TROUGH DEVELOPING OVER CENTRAL NORTH CAROLINA SATURDAY WHICH MAY END UP INITIALLY BEING LARGELY DRY...WHILE THE ECMWF FORECASTS MORE OF AN INVERTED SURFACE TROUGH WITH AN ATLANTIC FETCH...THE RESULT BEING THE POTENTIAL FOR A SHOWER OR THUNDERSTORM MAINLY TOWARD THE COASTAL PLAIN. FOR NOW...WILL KEEP THE FORECAST DRY...SHOWING AN INCREASE IN CHANCES FOR PRECIPITATION TO JUST BELOW SLIGHT CHANCE BY SATURDAY. CAN ENVISION SUBSEQUENT FORECASTS INTRODUCING SMALL CHANCES FOR A SHOWER OR THUNDERSTORM FOR SATURDAY DEPENDING ON GUIDANCE EVOLUTION WITH THE AVAILABLE LOW-LEVEL MOISTURE...BUT AT THIS POINT IT APPEARS AT LEAST SLIGHT CHANCES FOR A SHOWER OR THUNDERSTORM WILL OCCUR JUST AFTER THIS LONG-TERM PERIOD IN A PERSISTENT SOUTHWEST FLOW ALOFT...WITH AT LEAST WEAK MID-LEVEL VORTICITY ADVECTING THROUGH AS OVERALL MOISTURE GRADUALLY INCREASES. WILL NOTE THAT THE GFS MOS ENSEMBLE GUIDANCE FOR RAIN CHANCES IS VIRTUALLY ALL BELOW CLIMATOLOGY THROUGH FRIDAY...RISING ABOVE CLIMATOLOGY BY SATURDAY. THIS TREND IS IDENTICAL TO THE GUIDANCE ON FRIDAY...WHEN ALL MEMBERS WERE BELOW CLIMATOLOGY EXCEPT ON FRIDAY... WHICH WAS THEN THE LAST DAY. HIGHS AND LOWS SLOWLY RISE BACK ABOVE NORMAL BY THE END OF THE WEEK. THE COOLEST NIGHT SHOULD BE TUESDAY NIGHT...WITH THE CENTER OF HIGH PRESSURE BASICALLY DIRECTLY OVERHEAD IN COMBINATION WITH THE COOLEST 1000-500MB THICKNESSES. HAVE PUSHED LOWS TO AROUND 50 IN MANY AREAS NORTHEAST OF THE TRIANGLE THAT NIGHT...AND FOR A COUPLE OF TYPICALLY COOLER LOCATIONS...THAT MAY END UP BEING A DEGREE OR TWO TOO WARM. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... AS OF 1158 AM SATURDAY... MORNING STRATUS AND FOG HAS LIFTED INTO A SCATTERED-BROKEN CUMULUS FIELD WITH BASES ON THE LOW END OF VFR CRITERIA. AN APPROACHING COLD FRONT WILL TRIGGER BANDS OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL NC FROM MID AFTERNOON INTO THE EVENING HOURS. THE CONVECTION IS EXPECTED TO MOST NUMEROUS IN THE WEST INCLUDING THE TRIAD TERMINALS BETWEEN 2 PM AND 8 PM...AND IN THE EAST BETWEEN 4 PM AND 10 PM. IN VICINITY OF THE SHOWERS AND STORMS EXPECT MVFR CONDITIONS WITH BRIEF INSTANCES OF IFR VISIBILITY NEAR THE HEAVIER SHOWERS. THE STRONGER STORMS WILL PRODUCE WIND GUSTS 30-40KTS. THE COLD FRONT WILL TRAVERSE CENTRAL NC LATE TONIGHT...EXITING THE REGION WELL AFTER MIDNIGHT. EXPECT N-NE FLOW BEHIND THE FRONT WITH WIND SPEEDS LESS THAN 10KTS. THERE MAY BE A PERIOD LATE TONIGHT OF MVFR CEILINGS BEHIND THE FRONT WITH BASES 1000-2000FT. THESE CLOUDS ARE EXPECTED TO DEPART AROUND DAYBREAK WITH ALL TERMINAL SITES EXPERIENCING VFR CONDITIONS BY MID MORNING SUNDAY. HIGH PRESSURE WILL BUILD INTO OUR REGION FROM THE NORTHWEST SUNDAY AND MONDAY THEN LINGER OVERHEAD THROUGH THE BULK OF NEXT WEEK. THIS WEATHER SYSTEM WILL CAUSE A PROLONGED PERIOD OF VFR CONDITIONS. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RTE NEAR TERM...WSS SHORT TERM...WSS LONG TERM...DJF AVIATION...WSS
Hazardous weather outlook, Sep 8, 1:51 PM EDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 151 PM EDT SAT SEP 8 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-090930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 151 PM EDT SAT SEP 8 2012 ...SEVERE THUNDERSTORM WATCH 638 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON AND CROSS CENTRAL NC THIS EVENING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT. SOME STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT OF DAMAGING STRAIGHT LINE WINDS...MAINLY BETWEEN 3 PM AND 10 PM. A LESSER THREAT OF LARGE HAIL OR AN ISOLATED TORNADO WILL ALSO EXIST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND 8 PM FOR THE TRIAD REGION...AND BETWEEN 4 PM AND 10 PM FOR THE TRIANGLE AND FAYETTEVILLE AREAS. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
In the hours before
Special weather statement, Sep 8, 4:41 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT SAT SEP 8 2012
NCZ083-084-082145-
ANSON-RICHMOND-
441 PM EDT SAT SEP 8 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND ANSON COUNTIES
THROUGH 545 PM EDT...
AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MORVEN...OR ABOUT 8 MILES SOUTH OF WADESBORO...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...MORVEN...DIGGS...ROCKINGHAM...AND...EAST
ROCKINGHAM...DOBBINS HEIGHTS...AND...HAMLET.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3481 8013 3498 8012 3508 7958 3500 7956
3499 7958 3493 7958 3491 7956 3485 7963
3484 7962 3482 7962 3481 7969 3480 7969
TIME...MOT...LOC 2041Z 253DEG 22KT 3487 8001
22Special weather statement, Sep 8, 4:41 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT SAT SEP 8 2012
NCZ023-082145-
ALAMANCE-
441 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE COUNTY THROUGH 545
PM EDT...
AT 441 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF ALAMANCE...OR ABOUT 10 MILES SOUTH OF BURLINGTON...MOVING
EAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...GRAHAM...SWEPSONVILLE...AND...SAXAPAHAW...MEBANE AND
BURLINGTON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 140 AND 154.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3625 7939 3625 7928 3608 7926 3607 7926
3591 7926 3584 7924 3584 7939 3585 7954
3617 7953 3626 7941
TIME...MOT...LOC 2041Z 252DEG 32KT 3597 7947
ELLISSpecial weather statement, Sep 8, 4:52 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT SAT SEP 8 2012
NCZ039-082145-
RANDOLPH-
452 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 545
PM EDT...
AT 452 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASHEBORO...MOVING EAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM
INCLUDE...ASHEBORO...FRANKLINVILLE...RAMSEUR...COLERIDGE.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 106 AND 111.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3592 8004 3590 7956 3590 7954 3553 7955
3551 7956 3551 8006
TIME...MOT...LOC 2052Z 264DEG 15KT 3570 7983
ELLISSpecial weather statement, Sep 8, 4:57 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT SAT SEP 8 2012
NCZ038-073-074-082145-
DAVIDSON-MONTGOMERY-STANLY-
457 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN STANLY...NORTHERN
MONTGOMERY AND SOUTHERN DAVIDSON COUNTIES THROUGH 545 PM EDT...
AT 457 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF RICHFIELD...OR ABOUT 12 MILES NORTHWEST OF ALBEMARLE...MOVING
EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RICHFIELD...NEW
LONDON...NEWSOM...BADIN LAKE.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3540 8037 3551 8029 3551 8019 3555 8022
3558 8021 3561 8024 3565 8006 3551 8007
3536 8003 3537 8038
TIME...MOT...LOC 2057Z 261DEG 23KT 3548 8035
22Special weather statement, Sep 8, 5:02 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT SAT SEP 8 2012
NCZ024-082200-
ORANGE-
502 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS ORANGE COUNTY THROUGH 600
PM EDT...
AT 502 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHWEST OF CANE CREEK RESERVOIR...OR ABOUT 6 MILES SOUTHEAST OF
GRAHAM...MOVING EAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...EFLAND...
HILLSBOROUGH...SCHLEY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 157 AND 270.
THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 164 AND 170.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3621 7895 3586 7902 3586 7912 3588 7925
3591 7926 3615 7926 3624 7900 3624 7896
TIME...MOT...LOC 2102Z 250DEG 20KT 3603 7929
ELLISSpecial weather statement, Sep 8, 5:27 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
527 PM EDT SAT SEP 8 2012
NCZ039-040-082230-
CHATHAM-RANDOLPH-
527 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM WILL MOVE ACROSS RANDOLPH AND CHATHAM
COUNTIES THROUGH 630 PM EDT...
AT 527 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
STALEY...OR ABOUT OVER SILER CITY...MOVING NORTHEAST AT 25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL NORTHERN
CHATHAM COUNTY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3584 7954 3584 7924 3588 7925 3587 7912
3586 7911 3551 7956 3589 7955 3590 7955
TIME...MOT...LOC 2127Z 232DEG 21KT 3580 7948
ELLISThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 2:09 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 66 min |
| Sep 8, 3:11 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 64 min |
| Sep 8, 3:27 PM EDT | Special Weather Statement | RAH | Davidson | 63 min |
| Sep 8, 3:28 PM EDT | Special Weather Statement | RAH | Alamance | 62 min |
| Sep 8, 3:31 PM EDT | Special Weather Statement | RAH | Anson | 59 min |
| Sep 8, 3:41 PM EDT | Special Weather Statement | RAH | Johnston | 49 min |
| Sep 8, 3:57 PM EDT | Special Weather Statement | RAH | Durham, Orange | 63 min |
| Sep 8, 4:01 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 38 min |
| Sep 8, 4:07 PM EDT | Special Weather Statement | RAH | Person | 53 min |
| Sep 8, 4:32 PM EDT | Special Weather Statement | RAH | Davidson | 43 min |
| Sep 8, 4:40 PM EDT | Special Weather Statement | RAH | Person | 65 min |
| Sep 8, 4:41 PM EDT | Special Weather Statement | RAH | Anson, Richmond | 64 min |
| Sep 8, 4:52 PM EDT | Special Weather Statement | RAH | Randolph | 53 min |
| Sep 8, 4:57 PM EDT | Special Weather Statement | RAH | Stanly | 48 min |
| Sep 8, 5:02 PM EDT | Special Weather Statement | RAH | Orange | 58 min |
| Sep 8, 5:11 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 64 min |
| Sep 8, 5:27 PM EDT | Special Weather Statement | RAH | Chatham | 63 min |
| Sep 8, 5:44 PM EDT | Special Weather Statement | RAH | Warren | 46 min |
| Sep 8, 5:58 PM EDT | Special Weather Statement | RAH | Granville | 62 min |
| Sep 8, 6:07 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Moore, Randolph | 38 min |
| Sep 8, 6:22 PM EDT | Special Weather Statement | RAH | Wake | 53 min |
| Sep 8, 6:37 PM EDT | Special Weather Statement | RAH | Warren | 53 min |
| Sep 8, 6:42 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Moore | 48 min |
| Sep 8, 6:46 PM EDT | Special Weather Statement | RAH | Franklin | 59 min |
| Sep 8, 6:58 PM EDT | Areal Flood Advisory | RAH | Chatham, Wake | 85 min |
| Sep 8, 7:09 PM EDT | Flash Flood Warning | RAH | Wake | 3 hr |
| Sep 8, 7:18 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 32 min |
| Sep 8, 7:30 PM EDT | Special Weather Statement | RAH | Wake | 60 min |
| Sep 8, 7:43 PM EDT | Special Weather Statement | RAH | Halifax | 92 min |
| Sep 8, 7:58 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash, Wilson | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.